An 81-year-old woman with chronic kidney disease was on enoxaparin (1 mg/kg subcutaneously two times a day) for 4 months to manage pulmonary embolism. While admitted for diagnostic evaluation of frequent falls, transient ischaemic attacks and pain management, she developed vomiting, diarrhoea, melena and hypotension. Her estimated glomerular filtration rate decreased from an admission value of 34 mL/min/1.73 m2 to 13 mL/min/1.73 m2. CT scan showed retroperitoneal haematoma. She was placed in intensive care and stabilised with aggressive fluid replacement, blood transfusion, and discontinuation of enoxaparin and concomitant aspirin. We attribute this major bleeding to enoxaparin use in an elderly woman with chronic kidney disease and concomitant aspirin intake. We will review reported cases of enoxaparin-associated retroperitoneal haematoma. We suggest that enoxaparin be used with caution in elderly patients with chronic kidney disease, and stress that treatment monitoring and reversal may not be readily available.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.